Imipramine poisoning in a child: Lack of efficacy of resin hemoperfusion

Maj Robert Ryan, Capt Frank H. Wians, Lt Col William H. Stigelman, Hector Clark, Lt Col Fredrick McCurdy

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

A three-year-old boy ingested up to 1,500 mg of the tricyclic antidepressant Imipramine (Tofranil). He entered our facility within two hours of discovery, and multiple resuscitative efforts, which proved unsuccessful, followed. Resin hemoperfusion was used in an effort to remove imipramine from the systemic circulation. Serum concentrations of imipramine and its major metabolite desipramine were determined from serum drawn before, during, and after hemoperfusion. Serum concentrations of imipramine and desipramine did not change appreciably. No improvement in the clinical condition was noted during the hemoperfusion period, which was due in part to the fact that our patient was clinically brain dead upon arrival in our intensive care unit. Our subsequent literature review documents that (1) this case represents the first reported use of hemoperfusion in a pediatric tricyclic antidepressant ingestion, (2) hemoperfusion removes an insignificant portion of the total amount of tricyclic antidepressant ingested, and (3) some pediatric literature misleadingly suggests that hemoperfusion may be useful in such patients. Physicians treating tricyclic antidepressant ingestion cases should avoid using hemoperfusion; standard supportive care remains the essential management response.

Original languageEnglish (US)
Pages (from-to)201-204
Number of pages4
JournalPediatric Emergency Care
Volume1
Issue number4
DOIs
StatePublished - Dec 1985
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Cite this